Alert archive / Kansas / Special Weather Statements in 2011

Special Weather Statement, NWS Kansas City, MO

August 12, 2011Linn County, Kansas

NWS Kansas City, MO issued this special weather statement at Aug 12, 2011, 7:13 PM CDT for Linn County, Kansas. It was in force for 32 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 12, 2011, 7:13 PM CDT (00:13 UTC)
Expired
Aug 12, 2011, 7:45 PM CDT
In force
32 min
Issued by
NWS Kansas City, MO

County Linn County, KS

The radar

The Pleasant Hill radar (KEAX), 98 km from the middle of the area, began a volume at 00:12 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Topeka, KS (KTOP), launched 00:00Z, 0.2 hours before the alert went out and 121 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 00:00Z on 2011-08-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 894 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 00:00Z on 2011-08-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 12 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
894 J/kg
Mixed-layer CIN
-2 J/kg
Mixed-layer LCL
672 m above ground
0-6 km bulk shear
42 kt
0-1 km storm-relative helicity
12 m²/s²
0-3 km storm-relative helicity
124 m²/s²
Significant tornado parameter
-0.0
Supercell composite
-0.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

690 
WWUS83 KEAX 130013
SPSEAX

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
713 PM CDT FRI AUG 12 2011

KSZ060-130045-
LINN KS-
713 PM CDT FRI AUG 12 2011

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN LINN COUNTY IN EAST
CENTRAL KANSAS UNTIL 745 PM CDT...

AT 708 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 6 MILES NORTH OF BLUE MOUND...OR 9 MILES WEST OF
MOUND CITY...MOVING SOUTHEAST AT 35 MPH.

HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  MOUND CITY AND PRESCOTT.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS... FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 3803 9505 3805 9508 3815 9508 3825 9503
      3808 9461 3804 9461 3803 9462
TIME...MOT...LOC 0013Z 310DEG 30KT 3815 9495

$$

DUX

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before this special weather statement went out at Aug 12, 7:10 PM CDT, 3 minutes earlier.

Area forecast discussion, Aug 12, 7:10 PM CDT, 3 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
710 PM CDT FRI AUG 12 2011

...UPDATED FOR AVIATION...

.DISCUSSION...
/350 PM CDT FRI AUG 12 2011/
ONGOING CONVECTIVE ACTIVITY CONTINUES TO GRADUALLY SHIFT SOUTH AND
EAST WITH TIME. ASSOCIATED OUTFLOW BOUNDARY CONTINUES TO SETTLE WELL
SOUTH OF THE AREA...NOW INTO NORTHERN OKLAHOMA AND SOUTHWESTERN
KANSAS. THIS HAS ACTED TO EFFECTIVELY STABILIZE THE AIR MASS ACROSS
EASTERN KANSAS AND NORTHWEST MISSOURI THIS AFTERNOON. COMPACT UPPER
LEVEL SHORT WAVE TROUGH CONTINUES TO CHURN ALONG THE NORTH AND SOUTH
DAKOTA BORDER. ASSOCIATED ASCENT HAS GENERATED A FEW SCATTERED
SHOWERS/THUNDERSTORMS ACROSS NORTHEAST KANSAS THIS AFTERNOON.

THROUGH THE REMAINDER OF THE AFTERNOON...WHILE ADDITIONAL SCATTERED
ACTIVITY WILL BE POSSIBLE GIVEN OVERALL LARGE SCALE ASCENT...HAVE
TONED DOWN POPS GIVEN THE STABLE AIR MASS NOW IN PLACE. BY LATER
THIS AFTERNOON AND EVENING...ROBUST CONVECTION IS EXPECTED NEAR THE
INTERSECTION OF THE SFC LOW AND OUTFLOW BOUNDARY ACROSS SOUTHWESTERN
KANSAS. AS INITIAL CONVECTION ORGANIZES...ANOTHER THUNDERSTORM COMPLEX
IS EXPECTED TO DEVELOP AND GENERALLY MOVE SOUTHEAST INTO PORTIONS OF
OKLAHOMA AIDED BY STRENGTHENING LLJ. HOWEVER...MAIN FOCUS OF THE LLJ
SHOULD REMAIN ACROSS SOUTHEAST KANSAS INTO SOUTHWESTERN MISSOURI
OVERNIGHT WHICH MAY SPARK ADDITIONAL SCATTERED SHOWERS/THUNDERSTORMS
WITHIN ISENTROPICALLY LIFTED REGIME. WILL KEEP CHC POPS TO
ACCOUNT...MAINLY ALONG AND SOUTH OF THE MISSOURI RIVER.

ANY OVERNIGHT ACTIVITY SHOULD PUSH SOUTH AND EAST OF THE FORECAST
AREA BY SATURDAY MORNING. VORT MAX ASSOCIATED WITH AFOREMENTIONED
UPPER SHORT WAVE TROUGH WILL TRAVERSE THE AREA SATURDAY. AS
TEMPERATURES WARM DURING THE AFTERNOON...ASCENT ASSOCIATED WITH THE
UPPER TROUGH MAY GENERATE A FEW SCATTERED SHOWERS ACROSS PORTIONS OF
NORTH-CENTRAL INTO CENTRAL MISSOURI WITHIN STEEPER LAPSE RATE
ENVIRONMENT.

BY SATURDAY NIGHT INTO SUNDAY...CANADIAN SFC RIDGE WILL SETTLE SOUTH
ACROSS THE REGION BRINGING COOLER TEMPERATURES TO THE REGION.
OVERNIGHT LOWS SATURDAY AND SUNDAY WILL LIKELY DIP INTO THE 50S TO
LOWER 60S ACROSS MOST LOCATIONS.

DEROCHE

MEDIUM RANGE (MONDAY THROUGH FRIDAY)...

THE SHINNY NEW SMELL WILL HAVE WORN OFF THE ACTIVE PATTERN THAT WILL
STILL BE IN PLACE AS WE GET TO NEXT WORK WEEK. ENSEMBLE AND
OPERATIONAL MODELS STILL POINT AT SOME TROUGHING PREVAILING ACROSS
THE REGION AS MONDAY ARRIVES...WITH A NORTHWEST FLOW ALOFT....BUT
THAT THE RIDGE ACROSS THE WESTERN CONUS WILL TRAVERS EAST A BIT
QUICKER THAN PREVIOUSLY THOUGHT. WHILE MONDAY WILL STILL BENEFIT
FROM BELOW NORMAL TEMPERATURES...THE RETURN TO AROUND NORMAL AUGUST
LIKE TEMPERATURES COULD RETURN AS QUICKLY AS TUESDAY...ESPECIALLY
ACROSS THE KANSAS-MISSOURI BORDER REGION WITH READINGS RANGING
AROUND NORMAL THROUGH THE WEEK WITH OCCASIONAL BOUTS OF COOLER
TEMPERATURES ASSOCIATED WITH ANY RAIN.

SPEAKING OF RAIN...THE RIDGE AXIS WILL MOVE INTO THE PLAINS...BUT
WILL GET BEAT DOWN BY ANOTHER SHORTWAVE MOVING ALONG THE CANADIAN
BORDER WEDNESDAY...ULTIMATELY FORCING A WEAK NORTHWEST FLOW BACK
ACROSS THE REGION. AS THIS ALL UNFOLDS THERE SHOULD BE SEVERAL
SHORTWAVES WITHIN THE LARGER FLOW THAT WILL BRING A REOCCURRING
POTENTIAL FOR RAIN TO OUR REGION. BEST POTENTIAL LOOKS TO MOVE
THROUGH THE REGION MONDAY NIGHT INTO TUESDAY AS A SHORTWAVE CRESTS
THE RIDGE AXIS...BUT WEAK IMPULSES AGAIN WEDNESDAY COULD BRING MORE
STORMS. HAVE LEFT A BLEND OF SLIGHT CHANCE TO CHANCE POPS THROUGH
MUCH OF NEXT WORK WEEK AS A RESULT.

CUTTER

&&

.AVIATION...

FOR THE 00Z TAFS...IN THE NEAR TERM SCATTERED SHOWERS CONTINUE TO
PUSH OUT OF THE AREA WHILE VFR CONDITIONS PREVAIL. LINGERING CLOUD COVER
WILL SLOWLY ERODE OVER THE NEXT FEW HOURS MAKING WAY FOR CLEAR SKIES
FOR THE REST OF THE PERIOD. A FEW CU COULD DEVELOP IN THE AFTERNOON
HOURS OTHERWISE NOTHING NOTEWORTHY FOR THE PERIOD. LOOKED AT FOG
POSSIBILITY THAT FORECAST SOUNDINGS WERE HINTING AT. CONFIDENCE IS
LOW IN ANY FOG DEVELOPMENT. IF ANY FOG DOES DEVELOP IT WOULD LIKELY
BE PATCHY GROUND FOG.

AJ/SF

&&

.EAX WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
KS...NONE.
&&

WFO EAX
Hazardous weather outlook, Aug 12, 6:43 PM CDT, 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
643 PM CDT FRI AUG 12 2011

KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-131200-
ATCHISON KS-MIAMI-LINN KS-DONIPHAN-LEAVENWORTH-WYANDOTTE-JOHNSON KS-
ATCHISON MO-NODAWAY-WORTH-GENTRY-HARRISON-MERCER-PUTNAM-SCHUYLER-
HOLT-ANDREW-DE KALB-DAVIESS-GRUNDY-SULLIVAN-ADAIR-BUCHANAN-CLINTON-
CALDWELL-LIVINGSTON-LINN MO-MACON-PLATTE-CLAY-RAY-CARROLL-CHARITON-
RANDOLPH-JACKSON-LAFAYETTE-SALINE-HOWARD-CASS-JOHNSON MO-PETTIS-
COOPER-BATES-HENRY-
643 PM CDT FRI AUG 12 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST...NORTH CENTRAL AND
WEST CENTRAL MISSOURI...AS WELL AS EXTREME EASTERN KANSAS.

.DAY ONE...TONIGHT

SCATTERED SHOWERS AND THUNDERSTORMS WILL MOVE ACROSS SOUTHERN
PORTIONS OF THE OUTLOOK AREA THIS EVENING...MAINLY IN AREAS SOUTH OF
HIGHWAY 50 TOWARD PAOLA...CLINTON AND BUTLER. WHILE THE THREAT FOR SEVERE
THUNDERSTORMS IS LOW...AN ISOLATED STORM MAY BE CAPABLE OF PRODUCING
SMALL HAIL...BRIEF GUSTY WINDS AND LOCALLY HEAVY RAINFALL. THE THREAT
OF RAIN WILL SHIFT INTO SOUTHERN MISSOURI AFTER MIDNIGHT.

FURTHER NORTH...PATCHY DENSE FOG MAY BE POSSIBLE BY DAYBREAK
ESPECIALLY IN LOW LYING AREAS...INCLUDING LAKE AND RIVER VALLEYS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THE NEXT CHANCE FOR THUNDERSTORMS WILL ARRIVE MONDAY NIGHT INTO
TUESDAY. IT IS TOO EARLY TO DETERMINE WHETHER ANY STORMS WILL BE
SEVERE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

DUX

In the hours before

Special weather statement, Aug 12, 7:13 PM CDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
713 PM CDT FRI AUG 12 2011

KSZ060-130045-
LINN KS-
713 PM CDT FRI AUG 12 2011

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN LINN COUNTY IN EAST
CENTRAL KANSAS UNTIL 745 PM CDT...

AT 708 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 6 MILES NORTH OF BLUE MOUND...OR 9 MILES WEST OF
MOUND CITY...MOVING SOUTHEAST AT 35 MPH.

HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  MOUND CITY AND PRESCOTT.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS... FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 3803 9505 3805 9508 3815 9508 3825 9503
      3808 9461 3804 9461 3803 9462
TIME...MOT...LOC 0013Z 310DEG 30KT 3815 9495

DUX

Nearby

Special Weather Statements in Kansas, 2011Every special weather statement in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.